Send to:

Choose Destination
See comment in PubMed Commons below
J Cell Biol. 1990 Dec;111(6 Pt 1):2295-306.

Dissociation of a 110-kD peripheral membrane protein from the Golgi apparatus is an early event in brefeldin A action.

Author information

  • 1Cell Biology and Metabolism Branch, National Institute of Child Health and Human Development, National Institutes of Health, Bethesda, Maryland 20892.


Brefeldin A (BFA) has a profound effect on the structure of the Golgi apparatus, causing Golgi proteins to redistribute into the ER minutes after drug treatment. Here we describe the dissociation of a 110-kD cytoplasmically oriented peripheral membrane protein (Allan, V. J., and T. E. Kreis. 1986. J. Cell Biol. 103:2229-2239) from the Golgi apparatus as an early event in BFA action, preceding other morphologic changes. In contrast, other peripheral membrane proteins of the Golgi apparatus were not released but followed Golgi membrane into the ER during BFA treatment. The 110-kD protein remained widely dispersed throughout the cytoplasm during drug treatment, but upon removal of BFA it reassociated with membranes during reformation of the Golgi apparatus. Although a 30-s exposure to the drug was sufficient to cause the redistribution of the 110-kD protein, removal of the drug after this short exposure resulted in the reassociation of the 110-kD protein and no change in Golgi structure. If cells were exposed to BFA for 1 min or more, however, a portion of the Golgi membrane was committed to move into and out of the ER after removal of the drug. ATP depletion also caused the reversible release of the 110-kD protein, but without Golgi membrane redistribution into the ER. These findings suggest that the interaction between the 110-kD protein and the Golgi apparatus is dynamic and can be perturbed by metabolic changes or the drug BFA.

[PubMed - indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Write to the Help Desk